Colorado, 2012

Winter Storm in Colorado, February 27 to 29, 2012

February 27 to 29, 2012 · NWS PUB · 4 events in 4 counties and zones

across and near the Continental Divide of central and southern Colorado. and 24 inches 4 miles southwest of South Fork (Rio Grande County).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong upper level disturbance moving across Colorado generated snow...heavy at times...across and near the Continental Divide of central and southern Colorado. Some higher reported snow totals were: 8 inches in the vicinity of Monarch Pass (Chaffee County)...9 inches across the higher elevations near Leadville (Lake County)...14 inches in the vicinity of Wolf Creek Pass and 10 miles to the southwest of Creede (Mineral County)...and 24 inches 4 miles southwest of South Fork (Rio Grande County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 27, 3:38 PM MST, 6 hours 22 minutes earlier.

Area forecast discussion, Feb 27, 3:38 PM MST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MST MON FEB 27 2012

.SHORT TERM...
(TONIGHT AND TUESDAY)

UPPER LOW MOVING ONSHORE OVER CALIFORNIA THIS AFTERNOON...WITH LEE
TROUGH OVER EASTERN COLORADO AS SOUTHWEST FLOW INCREASES ACROSS THE
STATE. HAVE SEEN STRONG SOUTHERLY WINDS MOST AREAS TODAY...THOUGH
WINDS ACROSS THE WETS AND AROUND KPUB HAVE STAYED FAIRLY LIGHT WITH
CIRCULATION AROUND WEAK LOW PRESSURE OVER SOUTHERN PUEBLO COUNTY
WORKING AGAINST THE MEAN UPPER FLOW. LOW LEVELS GRADUALLY MOISTENING
IN RESPONSE TO SOUTHERLY FLOW...THOUGH DEWPOINTS STILL IN THE TEENS
AT MANY LOCATIONS. OVERNIGHT...UPPER LOW MOVES THROUGH THE SOUTHERN
GREAT BASIN...REACHING CENTRAL UTAH BY EARLY TUESDAY MORNING. SHOULD
THUS SEE STRONG VERTICAL MOTION ALONG THE CONTINENTAL DIVIDE...WITH
SOUTHWEST MID LEVEL FLOW FAVORING THE SAN JUANS FOR THE HEAVIEST
SNOWFALL. WINTER STORM WARNING LOOKS FINE FOR HIGHER ELEVATIONS OF
CENTRAL AND SOUTHERN MOUNTAINS. OVER THE EAST...SOUTHERLY FLOW AND
WARM ADVECTION WILL BRING SOME LIGHT PRECIP TO MAINLY AREAS NEAR THE
KANSAS BORDER...THOUGH A FEW SPILLOVER SNOW SHOWERS WILL SPREAD
ACROSS THE SAN LUIS VALLEY AND REACH THE EASTERN MOUNTAINS BY
MORNING. LOW LEVELS DON'T LOOK MOIST ENOUGH FOR MUCH FOG OVER THE
PLAINS...SO PULLED MENTION FROM WEATHER GRIDS ALL AREAS. MIN TEMPS
SHOULD BE HELD UP BY WINDS/CLOUDS AND WENT WARMER THAN GUIDANCE MOST
LOCATIONS.

ON TUESDAY...UPPER LOW LIFTS NORTHEAST INTO WYOMING WITH FLOW
GRADUALLY BECOMING MORE WESTERLY BY MIDDAY. WILL THUS SEE HEAVY SNOW
SHIFT FROM THE SOUTHWEST TO THE CENTRAL MOUNTAINS...WITH WARNINGS
ENDING OVER THE SAN JUANS MID-AFTERNOON BUT CONTINUING INTO THE
EVENING FARTHER NORTH. MAIN STORY OVER THE EASTERN MOUNTAINS AND
PLAINS WILL BE WIND...AS DRY SLOT AND DEEP MIXING DEVELOP BY LATE
MORNING. KEPT CURRENT HIGH WIND WATCH IN PLACE FOR THE PLAINS DUE TO
SOME UNCERTAINTY REGARDING SPEEDS AS 12Z NAM KEPT WIND SPEEDS BELOW
WARNING THRESHOLD...THOUGH QUICK PEEK AT 18Z RUNS REVEALS MUCH
STRONGER WINDS ONCE AGAIN...WITH W-SW WINDS SUSTAINED OVER 40 MPH IN
THE AFTERNOON ALONG AND EAST OF I-25. WILL BE CLOSE TO CRITICAL FIRE
WEATHER CONDITIONS EAST OF I-25 WHERE TEMPS ARE WARMER...THOUGH EVEN
HERE STRUGGLED TO GET RH BELOW THE REQUIRED 15 PERCENT EVEN WITH
DEWPOINTS 5-10F LOWER THAN GUIDANCE. --PETERSEN

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

TUESDAY NIGHT-WEDNESDAY...STRONG WESTERLY FLOW ALOFT ACROSS THE
REGION TUESDAY NIGHT MODERATES THROUGH THE DAY ON WEDNESDAY AS
VERTICALLY STACKED SYSTEM ACROSS THE NORTHERN HIGH PLAINS AND
TRAILING JET CORE CONTINUE TO TRANSLATE NORTH AND EAST INTO THE
UPPER MIDWEST. THIS WILL KEEP WINDY CONDITIONS ACROSS THE HIGHEST
TERRAIN THROUGH THE PERIOD...WITH GUSTY WEST WINDS ACROSS THE
EASTERN PLAINS SLOWLY DIMINISHING THROUGH THE LATE EVENING AS
GRADIENT RELAXES. HOWEVER...THE WESTERLY FLOW ALOFT WILL HELP
STRENGTHEN LEE TROUGH ACROSS THE I-25 CORRIDOR TUESDAY
NIGHT...LEADING TO BREEZY TO WINDY CONDITIONS CONTINUING ACROSS
THE HIGHER TERRAIN ALONG AND WEST OF THE I-25 CORRIDOR. THERE IS
SOME CONCERN FOR INCREASING DOWNSLOPE WINDS AS MODELS INDICATING THE
POTENTIAL FOR AN AMPLIFIED MTN WAVE WITH GOOD REVERSE SHEAR INTO
WEDNESDAY MORNING. HOWEVER...SOUNDINGS DO NOT INDICATE MUCH OF A MTN
TOP STABLE LAYER UNTIL AFT 12Z WED WHEN THE STRONGEST WINDS ALOFT
HAVE SUBSIDED. WITH THAT SAID...HAVE BUMPED UP WINDS WITH GUSTS TO
AROUND 50 MPH ALONG AND WEST OF THE I-25 CORRIDOR TUESDAY NIGHT AND
EARLY WEDNESDAY...AND WILL LET LATER SHIFTS ANALYSIS NEWER MODEL
DATA.

FURTHER WEST...LIGHT TO MODERATE SNOW ONGOING ACROSS THE CONTINENTAL
DVD TUESDAY AFTERNOON WILL DIMINISH THROUGH THE OVERNIGHT AS
AVAILABLE MOISTURE SHALLOWS OUT BEHIND PASSING SYSTEM.

LOW TEMPERATURES TO BE TRICKY TUESDAY NIGHT AS THE DOWNSLOPE FLOW
WILL KEEP OVERNIGHT LOWS MILD ACROSS THE EASTERN MTS AND
PLAINS...THOUGH WILL SEE LOWS AT OR BELOW SEASONAL AVERAGES ACROSS
THE REST OF THE HIGHER TERRAIN AND HIGH MTN VALLEYS. HIGHS ON
WEDNESDAY LOOK TO WARM TO AT AND ABOVE SEASONAL AVERAGES WITH THE
WESTERLY FLOW CONTINUING TO KEEP THE AREA DRY.

WEDNESDAY NIGHT-FRIDAY...MODELS CONTINUE TO HAVE RUN TO RUN
DIFFERENCES ON STRENGTH AND LOCATION OF NEXT SYSTEM MOVING INTO
GREAT BASIN THURSDAY WHICH THEN CONTINUES TO LIFT OUT ACROSS THE
ROCKIES THROUGH THE DAY ON FRIDAY. MOVEMENT OF THE SYSTEM STILL
LOOKS TO BRING ANOTHER ROUND OF LIGHT TO MODERATE SNOWFALL ACROSS
THE SOUTHWEST AND CENTRAL MTS...WITH AT LEAST OF CHANCE SHOWERS
ACROSS THE EASTERN MTS AND PLAINS ALONG AND BEHIND AN ASSOCIATED
COLD FRONT MOVING ACROSS THE EASTERN PLAINS THURSDAY NIGHT AND
FRIDAY. THURSDAY LOOKS TO BE WARM AND BREEZY ONCE AGAIN ACROSS
EASTERN COLORADO...OWNING TO THE POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS IN THE AFTERNOON.

SATURDAY-MONDAY...MODERATE WEST TO NORTHWEST FLOW ALOFT PROGGED
ACROSS THE REGION WITH MODELS CONTINUING TO HAVE SOME DIFFERENCES
THROUGH THE PERIOD. AT ANY RATE...PATTERN SUGGESTS MAINLY DRY
WEATHER...SAVE SLIGHT POPS ACROSS THE CENTRAL MTS...WITH AT OR ABOVE
SEASONAL TEMPERATURES EXPECTED THROUGH THE PERIOD. -MW

&&

.AVIATION...

OVERNIGHT...CLOUDS WILL THICKEN AND LOWER AS DEEP UPPER LEVEL LOW
APPROACHES THE STATE. EXPECT MOUNTAINS AND PASSES ALONG THE
CONTINENTAL DIVIDE TO BE SOLID IFR DUE TO CLOUDS/SNOW TONIGHT
THROUGH TUESDAY...WHILE MOUNTAINS FARTHER EAST WILL BE
OCCASIONALLY OBSCURED BY -SHSN THROUGH TUE AFTERNOON. AT
KALS...VFR CONDITIONS OVERNIGHT WILL BECOME MVFR FOR A TIME 12Z-
18Z TUE DUE TO -SHSN. FOR KCOS AND KPUB...DRY LOW LEVELS WILL
LIKELY KEEP FOG AND PRECIP FROM FORMING...THOUGH A BRIEF PERIOD OF
MVFR STRATUS IS LIKELY 09Z-15Z FROM KCOS NORTH TO THE PALMER
DIVIDE. STRONG WEST WINDS WILL DEVELOP ALL AREAS AFTER 16Z
TUES...WITH GUSTS OVER 40 KNOTS AT ALL TAF SITES CONTINUING
THROUGH 00Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR COZ086>089-093-094-097>099.

WINTER STORM WARNING UNTIL 8 PM MST TUESDAY FOR COZ058-060.

WINTER STORM WARNING UNTIL 2 PM MST TUESDAY FOR COZ066-068.

&&

10/23
Hazardous weather outlook, Feb 27, 8:47 PM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
847 PM MST MON FEB 27 2012

COZ058>089-093>099-290400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
847 PM MST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

A WINTER STORM MOVING INTO WESTERN COLORADO TONIGHT WILL BRING
SNOW...HEAVY AT TIMES...ESPECIALLY OVER PORTIONS OF THE
SOUTHWESTERN AND CENTRAL MOUNTAINS. FOUR TO EIGHT INCHES OF SNOW IS
ANTICIPATED OVER THE CENTRAL SOUTHWESTERN MOUNTAIN PASSES BY
TUESDAY MORNING. IN ADDITION...GUSTY SOUTHWEST WINDS WILL CONTRIBUTE
TO POOR VISIBILITY WITH BLOWING AND DRIFTING SNOW. EXPECT
TREACHEROUS CONDITIONS FOR MONARCH AND WOLF CREEK
PASSES...ESPECIALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE ACCUMULATING OVER THE
CONTINENTAL DIVIDE ON TUESDAY...BUT WILL DECREASE TUESDAY NIGHT.
THE SANGRE DE CRISTO MOUNTAINS MAY SEE A FEW INCHES OF SNOW
ACCUMULATION DURING THE DAY AS WELL.

A HIGH WIND WATCH IS IN EFFECT FOR MUCH OF THE SOUTHEAST
PLAINS...WHERE THE WINDS ON TUESDAY WILL PROBABLY BE 35 TO 45 MPH
WITH HIGHER GUSTS. THE REST OF THE AREA WILL ALSO SEE GENERALLY
STRONG WESTERLY WINDS...BUT PROBABLY NOT REACHING HIGH WIND CRITERIA.

THE NEXT CHANCE FOR SNOW ALONG THE CONTINENTAL DIVIDE WILL COME ON
THURSDAY...WITH SNOW THEN CONTINUING THROUGH FRIDAY. SNOW WILL
ALSO SPREAD TO THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS FOR
THURSDAY NIGHT AND EARLY FRIDAY. AT THIS TIME IT LOOKS LIKE THERE
COULD BE SEVERAL INCHES OF SNOW ALONG THE CONTINENTAL DIVIDE...
WITH A FEW INCHES OVER THE EASTERN MOUNTAINS...AND PROBABLY JUST
SOME LIGHT AMOUNTS OVER PORTIONS OF THE SOUTHEAST PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, La Garita Mountains Above 10000 Ft

When
February 27, 10:00 PM MST to February 28, 6:00 PM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
February 27, 10:00 PM MST to February 28, 6:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
February 28, 4:00 AM MST to February 29, 1:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
February 28, 2:00 PM MST to February 29, 1:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366651, 366652, 366650, 366649.